Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 208, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 8, 2008, 10:55 AM EDT for Saratoga County, Warren County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2008, 10:55 AM EDT (14:55 UTC)
- Expired
- Aug 8, 2008, 11:45 AM EDT
- In force
- 50 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Saratoga County, NY, Warren County, NY
The radar
The Albany radar (KENX), 85 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:15 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 8, 9:15 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 915 AM EDT FRI AUG 8 2008 .SYNOPSIS... AN UPPER LEVEL LOW...INITIALLY PARKED NEAR HUDSON BAY CANADA...WILL PUSH A SERIES OF IMPULSES ACROSS OUR REGION THROUGH THIS EVENING. WEAK HIGH PRESSURE WILL BUILD IN SATURDAY. ON SUNDAY THE UPPER LEVEL LOW WILL REACH THE EASTERN GREAT LAKES...AND DRIFT ACROSS NEW YORK AND NEW ENGLAND SUNDAY INTO MONDAY BRINGING MORE UNSETTLED WEATHER. HIGH PRESSURE WILL MOVE FROM THE OHIO VALLEY TO THE ATLANTIC SEABOARD TUESDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... ANOTHER DISTURBANCE WILL BE ROTATING THROUGH THE REGION YET AGAIN TODAY...AS WE REMAIN UNDER THE INFLUENCE OF A BROAD UPPER LEVEL TROF. THIS WILL RESULT IN MORE ACTIVE AND UNSETTLED WEATHER WITH SHOWERS AND THUNDERSTORMS BECOMING NUMEROUS TO WIDESPREAD THIS AFTERNOON. 12Z ALB SOUNDING REVEALS THE POTENTIAL TO REALIZE AROUND 1300 J/KG OF CAPE ONCE WEAK INVERSIONS AT 900 MB AND 800 MB MIX OUT. WITH SOME PARTIAL SUNSHINE THIS MORNING...WE WILL LIKELY DESTABILIZE ENOUGH TO TRIGGER CONVECTION AS CONVECTIVE TEMP IS ONLY 72. BASED ON SOME EARLY SUNSHINE...RAISED MAX TEMPS A GOOD 3-5 DEGREES ACROSS THE AREA YIELDING MID TO UPPER 70S IN THE VALLEYS AND UPPER 60S TO LOWER 70S ACROSS THE HIGHER ELEVATIONS. CONVECTIVE MODE TODAY IS EXPECTED TO BE SIMILAR TO YESTERDAY WITH PULSE THUNDERSTORMS RAPIDLY DEVELOPING THEN COLLAPSING FAIRLY QUICKLY. THE LOW TO MID LEVEL FLOW IS VERY LIGHT...AND THE DEEP LAYER SHEAR REMAINS QUITE WEAK GENERALLY LESS THAN 20 KT FROM 0-6 KM. HOWEVER...COLD POOL ALOFT REMAINS WITH 500 MB TEMPS OF -16C AND 850-500 MB LAPSE RATES OF 6.5C/KM. ONE LESS FAVORABLE FACTOR TODAY WILL BE SLIGHTLY LESS CAPE WHICH WOULD LIMIT THE AMOUNT OF SEVERE STORMS. THIS SEEMS REASONABLE GIVEN GREATER COVERAGE OF THICKER CLOUDS THIS MORNING. STILL...WE WILL HAVE FORCING WITH THE NEXT DISTURBANCE MOVING THROUGH...SO EXPECTING AT LEAST ISOLATED SEVERE WITH PENNY SIZE HAIL OR LARGER TO BE THE MAIN THREAT. NOT MUCH WIND OCCURRED WITH STORMS YESTERDAY...AND WITH WEAK FLOW TODAY SHOULD BE SIMILAR. HEAVY DOWNPOURS WITH SLOW MOVING STORMS WILL ALSO BE A PROBLEM TODAY...WHICH COULD LEAD TO SOME URBAN/SMALL STREAM FLOODING. CONVECTION WILL DIMINISH THIS EVENING WITH LOSS OF DAYTIME HEATING. && .SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/... THE NAM/GEM SUGGESTED THE PASSAGE OF PIECES OF 500HPA SHORT WAVE ENERGY DURING THE FIRST PART OF THE FCST...WITH THE MAIN 500 HPA CUT OFF ARRIVING SUNDAY. THIS RESULTED IN MUCH IMPV FCST FOR SAT...WHICH THURSDAYS RUNS TENDED TO CONCUR WITH. TNGT NAM AND GEM CONTINUE THIS TREND...SO GIVEN THE RUN TO RUN CONSISTENCY AND MODELS MOVING TO A COMMON SOLUTION WE HAVE A MUCH HIGHER CONFIDENCE FORECAST FOR THE WEEKEND. CURRENTLY THE 500HPA CUTOFF LOW IS VERY COMPACT...HAS A COLD CORE BLO -20C...AND IS OVER HUDSONS BAY CANADA. WHILE GEM/GFS/NAM ALL HAVE THE SAME TRACK...IF THE TRACK SHIFTS AS LITTLE AS 150 MILES...SO DOES OUR WEATHER...MORE SUN AND FAIR IF TO THE NORTH...BUT STILL GOOD CHC TSTMS...MORE CLOUDS MORE -SHRA...LESS THUNDER IF IT GOES SOUTH...UNLESS IT TURNS UP WAY SOUTH. BY SATURDAY MORNING 500HPA CUTOFF HAS MOVED SOUTH TO CENTRAL WESTERN ONTARIO...WHILE SHORT WAVES WHICH TRIGGERED PVS CONVECTION TODAY HAVE EJECTED OUT OF THE FCA. AFTER SOME MORNING CLOUDS SAT SHOULD BE A DRY AND PARTLY TO MOSTLY SUNNY DAY ACROSS THE REGION. AFTER A FAIR DAY SATURDAY...WE EVENTUALLY GET THE 500HPA CUTOFF...AS IT IMPACTS THE REGION SATURDAY NIGHT INTO MONDAY. SAT NT AND SUNDAY IT MOVES THROUGH THE EASTERN GRTLKS...AND SPENDS SUNDAY NIGHT CENTERED OVER NYS. ITS COMPACT SIZE WILL LIMIT ITS RANGE OF IMPACTS....BUT THE CURRENT TRACK BRINGS THEM RIGHT THROUGH OUR FCA. COMBINATION OF SFC CDFNT...VORT LOBES...AND STEEPENING LAPSE RATES SUNDAY WILL ORGANIZE CONVECTIVE LINES WHICH WILL MOVE FROM WEST TO EAST. GIVEN THE DIVERGENCE OF THE MODELS LAST NIGHT...THEY ARE VERY TIGHTLY IN AGREEMENT WITH THIS FEATURE THROUGH THE WEEKEND TNGT. CAPES IN NAM INITIALLY TO THE W OF FCA ARE JUICED BY THE WARM SFC OF LAKE ERIE AND STEEP LAPSE RATES...WHICH DIE OFF RIGHT AFTER THE COLD CORE MOVES EAST OF THE LAKE...BUT BY MIDDAY HEATING PUSHES CAPES TO 1000 TO 2000 J/KG. THIS KINDA INFERS THE MODEL IS GOING WITH MORNING SUN PARTICULARLY FURTHER EAST. IF THE SUN DOESNT MATERIALIZE NEITHER WILL THE INSTABILITY. THE GFS DOESNT RAISE CAPE AS HIGH...PULLING AN AXIS OF AROUND 1000 J/KG THROUGH THE REGION...BUT HOLDING A 3000 J/KG BULLSEYE OFF NJ. WHILE ALL THREE MODELS HAVE VERY SIMILAR STRUCTURE TO THE CUT OFF/RH AND PCPN THE GFS PRODUCES LESS CAPE PROBABLY DUE TO ITS COURSER GRID SPACING...OR MORE CLOUDS. I THINK THAT BOTH MODELS ARE OVERDOING THE CLOUDS SUNDAY...AS THEY ARE PRODUCED FROM THE CONVECTIVE PARAMETERIZATIONS. SO WHILE POPS WILL BE FAIRLY HIGH MUCH OF THE DAY...THERE WILL PROBABLY BE SOME SIGNIFICANT SUNNY PERIODS. DUE TO MAGNITUDE OF COLD POOL NAM ALY MODEL SOUNDING AT 18UTC SUNDAY INDICATES POTENTIAL FOR QUITE A CONVECTIVE RESPONSE...POTENTIAL SVR. CAPES 1500 J/KG...TT 51...SWEAT INDEX 51...FRZL LVL 9800 FEET. WHILE ITS TOO EARLY FOR ANY KINDA A ENHANCED WARNING...WILL EMPHASIZE IN HWO. && .LONG TERM /SUNDAY THROUGH THURSDAY/... OVERNIGHT GMOS APPEARS TO BE FOLLOWING IN THE HPC GUID FOOTSTEPS...BASED ON THE GFS ITSELF. DURING MONDAY THE CENTER OF THE 500 HPA COLD CORE STARTS THE DAY CENTERED OVER FCA...BUT STEADILY DRIFTS EAST TO GULF OF MAINE. WHILE ITS ABILITY TO FORCE CONVECTION IS DIMINISHING...ITS STILL SUFFICIENT TO AND WILL CONTINUE THREAT OF SHRA/TSTMS. TUESDAY AT LONG LAST THE SCOURGE OF THE CUTOFF BGNS TO END. THE LARGE 500HPA LOW WHILE REMAINING OVER QUEBEC...ITS CENTRAL QUEBEC...AND 500-700 MILES NORTH OF HERE. DURING THIS PERIOD 500HPA BCMS ZONAL ACROSS FCA...AND WHILE IMPULSES CONTINUE ROTATION AROUND THE BASE OF THE LARGE TROFF...THEY BCM MORE TIED TO SPECIFIC FRONTAL BOUNDARIES. TUESDAY INTO WED NE-SW CDFNT WELL N OF ST LAWRENCE VLY SAGS SLOWLY SOUTH...AS WAA OCCURS AHEAD OF IT INTO RGN. IT PUSHES WELL SOUTH OF FCA WED NT...AND HIGH PRESSURE BUILDS EAST FROM UPR GRTLKS...ENDING THE THREAT OF DAILY -SHRA/TSTMS. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... FLIGHT CONDITIONS WERE VARIED EARLY TODAY ACROSS THE REGION WITH IFR CEILINGS IN SEVERAL LOCATIONS ACROSS THE REGION. ALBANY WAS THE EXCEPTION WITH JUST SOME SCATTERED CLOUDS. AN AREA OF SHOWERS AND THUNDERSTORMS WAS JUST EAST OF LAKE ONTARIO AND HEADED TOWARD THE ADIRONDACKS...WITH ANOTHER SMALL CLUSTER NEAR THE DELAWARE WATER GAP HEADED TOWARD THE SOUTHERN CATSKILLS. FLIGHT CONDITIONS ARE FORECAST TO IMPROVE...TEMPORARILY AT LEAST...TO VFR BY MID MORNING. WINDS WILL BE LIGHT FROM THE SOUTH OR SOUTHWEST. BETWEEN 15Z AND 17Z...SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP AND THEY WILL BE QUITE NUMEROUS THIS AFTERNOON WITH AREAS OF MVFR/IFR FLIGHT CONDITIONS. SOME THUNDERSTORMS MAY ALSO CONTAIN HAIL. THE STORMS WILL BEGIN TO DIMINISH THIS EVENING. FLIGHT CONDITIONS WILL LIKELY DETERIORATE TONIGHT ESPECIALLY IN AREAS WHERE SIGNIFICANT RAIN HAS FALLEN DUE TO FOG FORMING AS THE AIR COOLS AFTER DARK. OUTLOOK... FRI AND SAT...VFR/MVFR...CHC SHRA/TSRA. SUN...VFR...CHC SHRA/TSRA. MON...VFR...NO SIG WX. TUE...VFR/MVFR...SLGT CHC SHRA/TSRA. && .FIRE WEATHER... TODAY WILL BE WET FLAG DAY ACROSS MUCH OF THE AREA WITH NUMEROUS SHOWERS AND THUNDERSTORMS. AFTER A BRIEF BREAK IN THE UNSETTLED WEATHER ON SATURDAY...ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO MOVE THROUGH SUNDAY INTO MONDAY...BRINING MORE SHOWERS AND THUNDERSTORMS. && .HYDROLOGY... A BRIEF PAUSE IN THE STORMS IN THE EARLY MORNING...BEFORE THEY ARE EXPECTED TO FIRE UP AGAIN STARTING LATE THIS MORNING. AGAIN TORRENTIAL DOWNPOURS ARE POSSIBLE OVER RELATIVELY SMALL AREAS AS THUNDERSTORMS EITHER BACK BUILD OR TRAIN...WITH RAINFALL OF OVER AN INCH IN AN HOUR OR LESS. SHOULD THIS OCCUR OVER BUILT UP AREAS FLOODING MAY BE EXPECTED...ESPECIALLY WHERE THERE ARE LARGE PAVED OVER AREAS SUCH AS PARKING LOTS. SMALLER RIVERS WILL QUICKLY RISE A FOOT OR TWO. HEAVY RAIN IS NOT EXPECTED TO OCCUR OVER A LARGE ENOUGH AREA TO CAUSE THE LARGER RIVERS TO RISE MORE THAN A FEW INCHES. THERE WILL PROBABLY BE A BRIEF BREAK IN THE WEATHER SATURDAY... WITH MORE SHOWERS AND STORMS STARTING SUNDAY...AND PERSISTING INTO EARLY NEXT WEEK. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...SNYDER/JPV NEAR TERM...JPV SHORT TERM...SNYDER LONG TERM...SNYDER AVIATION...RCK FIRE WEATHER...JPV HYDROLOGY...RCK
Hazardous weather outlook, Aug 8, 9:31 AM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 931 AM EDT FRI AUG 8 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-091100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 931 AM EDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON...LASTING INTO THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH HAIL OF THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER THE MAIN THREAT. INDIVIDUAL STORMS WILL TRACK TO THE SOUTHEAST AROUND 10 TO 20 MPH. DUE TO THE SLOW MOVING NATURE OF THE STORMS...TORRENTIAL DOWNPOURS MAY RESULT...WITH POSSIBLE MINOR FLOODING OF SMALL STREAMS AS WELL AS URBAN AND POOR DRAINAGE LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. SOME OF THESE STORMS MAY APPROACH SEVERE LEVELS. ALSO...THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY MAINLY DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:09 AM EDT | Areal Flood Advisory | ALY | Saratoga, Warren | 108 min |
| Aug 8, 1:36 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 39 min |
| Aug 8, 1:48 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 30 min |
| Aug 8, 1:55 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Saratoga, Washington | 26 min |
| Aug 8, 2:13 PM EDT | Areal Flood Advisory | ALY | Columbia, Dutchess, Greene, Ulster | 45 min |
| Aug 8, 2:50 PM EDT | Areal Flood Advisory | ALY | Columbia, Dutchess | 2 hr |
| Aug 8, 2:19 PM EDT | Areal Flood Advisory | ALY | Windham | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.